EconPapers    
Economics at your fingertips  
 

Threshold preferences and the environment

Ingmar Schumacher and Benteng Zou

Journal of Mathematical Economics, 2015, vol. 60, issue C, 17-27

Abstract: In this article we study the implication of thresholds in preferences. To model this we extend the basic model of John and Pecchenino (1994) by allowing the current level of environmental quality to have a discrete impact on how an agent trades off future consumption and environmental quality. Thus, we endogenize the semi-elasticity of utility based on a step function. We find that for low (high) thresholds, environmental quality converges to a low (high) steady state. For intermediate levels it converges to a stable p-cycle, with environmental quality being asymptotically bounded below and above by the low and high steady state. As policy implications we study shifts in the threshold. Costless shifts of the threshold are always worthwhile. If it is costly to change the threshold, then it is worthwhile to change the threshold if the threshold originally was sufficiently low. Lump-sum taxes lead to a development trap and a proportional income tax should be preferred.

Keywords: Thresholds; Endogenous preferences; Environmental quality; Policy intervention (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406815000622
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Threshold Preferences and the Environment (2015) Downloads
Working Paper: Threshold Preferences and the Environment (2014) Downloads
Working Paper: Threshold Preferences and the Environment (2013) Downloads
Working Paper: Threshold Preferences and the Environment (2013) Downloads
Working Paper: Threshold Preferences and the Environment (2013) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:60:y:2015:i:c:p:17-27

DOI: 10.1016/j.jmateco.2015.06.007

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2024-03-31
Handle: RePEc:eee:mateco:v:60:y:2015:i:c:p:17-27